Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 180, NWS Mobile, AL

May 10, 2009Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 10, 2009, 10:37 PM CDT for Choctaw County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2009, 10:37 PM CDT (03:37 UTC)
Expired
May 10, 2009, 11:15 PM CDT
In force
38 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Choctaw County, AL

The radar

The Mobile radar (KMOB), 162 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 7:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 110337
SVRMOB
ALC023-110415-
/O.NEW.KMOB.SV.W.0180.090511T0337Z-090511T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1037 PM CDT SUN MAY 10 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF BUTLER...

* UNTIL 1115 PM CDT

* AT 1034 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR BUTLER...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  9 MILES SOUTH OF JACHIN BY 1040 PM CDT...
  NEAR MT STERLING...8 MILES SOUTH OF ROBJOHN AND 9 MILES NORTH OF ARARAT
  BY 1045 PM CDT...
  NEAR LAVACA...8 MILES SOUTH OF CHOCTAW CITY AND 9 MILES SOUTH OF DEAS BY
  1050 PM CDT...
  8 MILES SOUTH OF PENNINGTON AND 9 MILES SOUTH OF NAHEOLA BY 1055 PM
  CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3231 8792 3229 8793 3230 8795 3230 8798
      3228 8801 3216 8800 3214 8804 3209 8804
      3206 8811 3201 8811 3202 8808 3199 8806
      3196 8807 3196 8811 3194 8812 3189 8847
      3231 8826
TIME...MOT...LOC 0336Z 274DEG 28KT 3211 8823

$$
1 follow-up statement
000 
WWUS54 KMOB 110409
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1109 PM CDT SUN MAY 10 2009

ALC023-110417-
/O.EXP.KMOB.SV.W.0180.000000T0000Z-090511T0415Z/
CHOCTAW AL-
1109 PM CDT SUN MAY 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHOCTAW COUNTY
WILL BE ALLOWED TO EXPIRE AT 1115 PM CDT...

THE STRONG TO SEVERE THUNDERSTORMS HAVE MOVED EAST OF COUNTY. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR PARTS OF SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3231 8792 3229 8793 3230 8795 3230 8798
      3228 8801 3216 8800 3214 8804 3209 8804
      3206 8811 3201 8811 3202 8808 3199 8806
      3196 8807 3196 8811 3194 8812 3189 8847
      3231 8826
TIME...MOT...LOC 0407Z 274DEG 28KT 3209 8794

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:45 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 10, 8:45 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
845 PM CDT SUN MAY 10 2009

.UPDATE...UPDATED ZONES AND GRIDS TO INCLUDE SEVERE THUNDERSTORM
WATCH NUMBER 287 IN EFFECT UNTIL 1 AM TONIGHT FOR PORTION OF
INTERIOR SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA. AN MCS
CONTINUES TO PROPAGATE ESE TOWARD THE REGION AND THE AIRMASS ACROSS
THE AREA REMAINS FAIRLY UNSTABLE PER 00Z SOUNDINGS. THUS WILL HAVE
TO MONITOR OUR NORTHWEST ZONES ESPECIALLY FOR SEVERE THUNDERSTORMS
THIS EVENING. THE THUNDERSTORMS ARE EXPECTED TO GRADUALLY WEAKEN THE
FARTHER EAST THEY GO AS DIURNAL COOLING CONTINUES...HOWEVER THE
MESOSCALE ORGANIZATION OF THIS SYSTEM WILL ALLOW IT TO MAINTAIN
ITSELF LONGER THAN NORMAL DIURNAL THUNDERSTORMS. 13/JC

PREVIOUS DISCUSSION...

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)FIRST THINGS
FIRST...TAKING A LOOK AT THE CURRENT SITUATION ACROSS THE CONUS AND
SURROUNDING AREAS...A RELATIVELY ZONAL FLOW WAS NOTED OVER MOST OF THE
CONUS...NORTH OF HIGH PRESSURE STRETCHING WEST-EAST FROM BAJA TO THE
CARIBBEAN. OVER THE NORTHERN QUARTER OF THE CONUS TO OVER CA...A MORE
AMPLIFIED PATTERN WAS NOTED...WITH A RIDGE STRETCHING NORTH OVER
WESTERN CA...AND A TROUGH OVER EASTERN CA. SEVERAL RIPPLES WERE
MOVING THROUGH THE ZONAL FLOW OVER THE CONUS...WITH THE FIRST MOVING
OVER THE LOWER/MID MISS RIVER VALLEY AT THIS TIME. MORE IS NOTED OVER
THE US ROCKIES. A SEMI STATIONARY SURFACE BOUNDARY HAS PUSHED
SOUTH...TO THE NORTHERN FRINGES OF THE FA THIS AFTERNOON. SOME
CONVECTION HAS FIRED ALONG AND NORTH OF THE THIS SURFACE BOUNDARY AT
THIS TIME.

FOR TONIGHT THROUGH MONDAY...AS THE ENERGY OVER THE FA THIS AFTERNOON
INTO TONIGHT....SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THIS
EVENING. GUIDANCE IS PRETTY CONSISTENT IN THE PRECIP ENDING BY 06Z.
THIS PRECIP AND OVERNIGHT COOLING IS EXPECTED TO ALLOW THE SURFACE
BOUNDARY TO SHIFT SOUTHWARDS LATER TONIGHT INTO MONDAY. AS MORE
ENERGY APPROACHES THE AREA MONDAY INTO MONDAY EVENING...ANOTHER ROUND
OF SHRA/TSRA IS EXPECTED MONDAY AFTERNOON. WITH THE SOUTHWARD SHIFT THE
BOUNDARY OVERNIGHT...A GREATER CHANCE OF SHRA/TSRA OVER THE MARINE FA
IS POSSIBLE.

FOR MONDAY NIGHT THROUGH TUESDAY NIGHT...THE ONGOING ACTIVITY MONDAY
EVENING AND ANOTHER ROUND OF OVERNIGHT COOLING WILL PUSH THE SURFACE
BOUNDARY OVER THE NORTHERN GULF INTO TUESDAY MORNING. GUIDANCE IS
PRETTY CONSISTENT IN CUTTING OFF THE RAIN RELATIVELY EARLY MONDAY
EVENING. HAVE A HARD TIME BELIEVING THIS...WITH GOOD MOISTURE
AVAILABLE AND A SURFACE BOUNDARY IN THE AREA.

.LONG TERM...(WEDNESDAY ON - FROM PREVIOUS)THE STALLED BOUNDARY WILL
DISSIPATE BY THE MID WEEK AS A WEAK SURFACE RIDGE REFORMS OVER THE
SOUTHEAST STATES. A LIGHT SOUTHERLY FLOW WILL MAINTAIN ABOVE NORMAL
PRECIPITABLE WATER VALUES THROUGH THE EXTENDED PERIOD. MOSTLY CLOUDY
TO PARTLY SUNNY SKY CONDITIONS ARE EXPECTED EACH DAY. WEAK UPPER
LEVEL IMPULSES WILL ALSO MOVE OVER THE FORECAST AREA ALONG THE
NORTHERN PERIPHERY OF AN UPPER HIGH OVER THE CENTRAL GULF. ISOLATED
TO SCATTERED (MAINLY AFTERNOON AND EVENING) SUMMER-LIKE SHOWERS AND
THUNDERSTORMS ARE POSSIBLE EACH DAY. HIGH TEMPERATURES WILL BE RIGHT
AROUND NORMAL...WITH LOWS SLIGHTLY ABOVE NORMAL. /22

&&

.AVIATION...FOR THE 18Z ISSUANCE STAYED WITH PREVAILING VFR
CONDITIONS FOR THE NEXT 24 HOURS WITH TEMPO GROUPS FOR LATE NIGHT
INTO EARLY MORNING LIGHT FOG AT MOB AND BFM. /29

&&

.MARINE...A LIGHT ONSHORE FLOW CONTINUES THROUGH MONDAY WHILE A WEAK
FRONTAL BOUNDARY OVER THE GULF COASTAL STATES SHIFTS GRADUALLY
SOUTHWARD.  THE FRONTAL BOUNDARY MOVES INTO THE MARINE AREA MONDAY
NIGHT WITH A LIGHT OFFSHORE FLOW IN THE WAKE OF THE FRONT.  THE
FRONT RETURNS NORTHWARD ON TUESDAY AS A SYSTEM ADVANCES ACROSS THE
PLAINS.  LIGHT ONSHORE WINDS PREVAIL IN THE WAKE OF THE FRONT. /29

&&

.FIRE WEATHER...A SOUTHWARD SAGGING SURFACE BOUNDARY WILL PROVIDE THE FOCUS
FOR RAIN INTO THE COMING WEEK...WITH THE GREATEST CHANE FOR RAIN OVER
NORTHERN AREAS...SPREADING SOUTHWARD INTO MONDAY. VERY WARM TEMPERATURES
WILL CREATE A DEEP BOUNDARY LAYER...THOUGH RELATIVELY LIGHT WINDS IN
THE MIXING LAYER WILL KEEP DAYTIME DISPERSIONS FROM RISING TOO HIGH. THE
SOUTHWARD SAGGING BOUNDARY WILL MAKE MIXING LAYER WIND DIRECTIONS HARD TO
PIN DOWN...MAINLY IN THE MONDAY INTO TUESDAY TIME FRAME. OVERNIGHT PATCH
FOG IS EXPECTED TO DEVELOP OVER MOST AREAS...MAINLY AFTER MIDNIGHT...THEN
MIX OUT AFTER SUNRISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      69  86  67  84  67 /  20  50  20  30  20
PENSACOLA   72  86  70  82  70 /  10  40  20  30  20
DESTIN      73  84  72  82  71 /  10  40  10  30  10
EVERGREEN   66  84  64  83  63 /  20  70  20  30  20
WAYNESBORO  66  81  62  83  64 /  30  60  20  40  20
CAMDEN      66  83  63  82  63 /  30  70  20  30  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

29/16
Hazardous weather outlook, May 10, 9:45 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
945 PM CDT SUN MAY 10 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-111200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
945 PM CDT SUN MAY 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...TONIGHT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS PORTIONS OF THE AREA THROUGH LATE EVENING. THE MAIN THREAT
WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH...ADDITIONAL THREATS WILL
BE LARGE HAIL AND VERY HEAVY RAIN THAT COULD CAUSE SOME FLOODING OF
LOW LYING AND OTHER FLOOD PRONE AREAS. THESE THUNDERSTORMS ARE ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING.

THERE IS A MODERATE RISK OF RIP CURRENTS ON AREA BEACHES THIS
AFTERNOON DUE TO A LARGE TIDAL RANGE...AN OUTGOING TIDE AND A
MODERATE SOUTH WIND.

A FLOOD WARNING REMAINS IN EFFECT FOR THE TOMBIGBEE RIVER IN
CHOCTAW...CLARKE AND WASHINGTON COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH
SATURDAY. SOME STORMS MAY BECOME STRONG TO SEVERE...MAINLY DURING
AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE
WEATHER IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 10, 10:22 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1022 PM CDT SUN MAY 10 2009

MSZ075-076-110415-
PERRY-GREENE-
INCLUDING THE CITIES OF...LEAKESVILLE AND NEW AUGUSTA...
1022 PM CDT SUN MAY 10 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY AND GREENE
COUNTIES THROUGH 1115 PM...

AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 9 MILES NORTH OF RICHTON TO 14
MILES WEST OF BELLEVILLE...MOVING EAST AT 25 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
RUNNELSTOWN...BELLEVILLE...RICHTON...MAHNED...NEW AUGUSTA AND JANICE
THROUGH 1115 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR BOTH PERRY AND GREENE COUNTIES...AS WELL AS FOR A LARGE
PART OF SURROUNDING SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA.
RESIDENTS SHOULD BE ON THE ALERT FOR POSSIBLE WARNINGS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:39 PM CDTSevere Thunderstorm WarningMOBChoctaw66 min
May 10, 10:42 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington43 min
May 11, 2:46 PM CDTSpecial Marine WarningMOB39 min
May 11, 5:48 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.